Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 57, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at May 8, 2024, 11:37 AM CDT for Cole County, Missouri. It took effect at May 8, 2024, 7:18 PM CDT. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 11:37 AM CDT (16:37 UTC)
- In effect from
- May 8, 2024, 7:18 PM CDT
- Expired
- May 10, 2024, 8:48 AM CDT
- In force
- 38 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cole County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Moreau River (MO) near Jefferson City (JCMM7). The gauge peaked at 23.91 ft at May 9, 2024, 6:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 25 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06910750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 8, 6:07 AM CDT, 5 hours 30 minutes earlier. Its key messages:
- Scattered to widespread severe thunderstorms are expected from the late this morning into this evening. All hazards are expected: large hail, damaging winds, a few strong tornadoes, and flash flooding.
- A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 6:07 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 AM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered to widespread severe thunderstorms are expected from
the late this morning into this evening. All hazards are
expected: large hail, damaging winds, a few strong tornadoes,
and flash flooding.
- A period of much needed calmer weather and cooler temperatures
is expected to end the week and continue through the weekend.
&&
.SHORT TERM... (Through Thursday Night)
Issued at 316 AM CDT Wed May 8 2024
Surface observations show a low developing over the Southern Plains
beneath southwesterly flow aloft. A cold front stretches through
the Ohio Valley and into the Mid-South. As the surface low
strengthens this morning, the front will lift northward as a warm
front. South of this front, a warm, unstable airmass will advect
into the Middle Mississippi Valley. The nose of the low level jet
will veer into southwestern Missouri this morning and force
convection along the warm front that will then move east/southeast
across the front and within a warm sector characterized by nearly
3,000 J/kg of SBCAPE and 60 kts of 0-6 km shear.
Thusly, this morning-early afternoon convection will have the
potential to be strong to severe, but its mode is uncertain, with
two scenarios possible. One is where it congeals and grows upscale
into an MCS that passes through southeastern Missouri and into the
Ohio Valley. This would pose primarily a damaging with threat,
though embedded supercells would also lead to a large hail threat. A
tornado threat would also accompany any embedded supercells, as well
as mesovortices on any line segment that is able to bow toward the
northeast given 0-3 km bulk shear of about 30 kts oriented southwest
to northeast. This scenario may dampen the severe potential of any
afternoon/evening thunderstorms. The second scenario is that morning-
early afternoon convection is able to stay more discrete and
supercellular, which would lead to a greater risk of tornadoes and
large hail that would carry into the afternoon and evening as
multiple rounds of storms develop.
Regardless of either scenario, CAMs have been consistent in
producing multiple rounds of convection through the afternoon and
into the evening within the warm sector (generally along and south
of I-70) thanks to a persistent low level jet nosing into the area
and upper-level divergence via a jet streak. The warm sector will
potentially remain just as conducive for severe thunderstorms
through the afternoon into the early evening as it is in the late
morning, with any storm capable of all severe hazards. Strong
tornadoes are of particular concern during the afternoon given 0-1
km SRH upwards of 250-300 m2/s2.
Also of concern is the potential for flash flooding. Mean PWAT from
the 00z HREF maxes out at 1.5" over southern portions of the CWA,
with the same guidance producing a swath of 2-5" in that portion of
the area given training storms. Because of this, we have issued a
Flood Watch for portions of southeastern Missouri and southwestern
Illinois.
Convection will exit the CWA this evening ahead of a cold front
sweeping through the region. This front will usher in cooler air for
Thursday, with highs running 5-10 degrees below what is expected
today. Moisture wrapping around the backside of the departing low
will produce low chances (30%) for rain mainly north of I-70 during
the afternoon and early evening.
Elmore
&&
.LONG TERM... (Friday through Tuesday)
Issued at 316 AM CDT Wed May 8 2024
At the start of the extended period on Friday, guidance consensus is
that an upper-level trough will be east of the region with a
shortwave digging southward over the CWA along the through's western
periphery. A minority of ensembles and deterministic guidance have
light rain occurring over the CWA with its passage, but given it is
the minority, a dry forecast has been maintained for now. The deep
northwesterly flow will advect cooler air into the area, with a
majority of ensemble guidance suggesting temperatures will struggle
to get out of the 60s for most locations. Yet another shortwave will
pass through the Midwest late Friday into Saturday and send a cold
front through the CWA early Saturday. Despite this cold front, mid-
level temperatures will actually warm through the day as low to mid-
level ridging builds into the area, leading to Saturday being a few
degrees warmer than Friday.
Sunday into early next week, guidance consensus is that the trough
will continue eastward as upper-level flow over the central U.S.
becomes quasi-zonal. Some deterministic guidance has a shortwave
passing through the Mid-South and Ohio Valley within this flow late
Sunday into Monday, bringing low rain chances to the area.
As we get toward the middle of next week, guidance consensus breaks
down, with ensemble clusters and deterministic models roughly split
between northwesterly flow and southwesterly flow over the Middle
Mississippi Valley. If the former comes to reality, then
temperatures will stay mild and conditions likely dry. If the latter
solution is realized, then temperatures will warm and the area could
experience more active weather.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 557 AM CDT Wed May 8 2024
Multiple rounds of thunderstorms are expected to impact the local
terminals from late this morning through this evening. Timing in
the TAFs represents when confidence is highest in impacts;
however, the threat of thunderstorms could occur in a longer time
frame than currently indicated. Thunderstorms will be capable of
large hail, gusty winds, and tornadoes, particularly at KCOU,
KJEF, KSUS, KSTL, and KCPS. Additionally, heavy rainfall will be
capable of reducing visibilities. The storm and rain threat will
exit this evening, though I can't rule out some showers around
KUIN early tonight.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 10 AM CDT this morning through this evening for
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Madison MO-Moniteau MO-Osage MO-Reynolds MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Washington MO.
IL...Flood Watch from 10 AM CDT this morning through this evening for
Monroe IL-Randolph IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, May 8, 3:25 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 325 AM CDT Wed May 8 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-090830- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 325 AM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered to widespread severe thunderstorms are expected today, mainly from late morning into early evening. All severe weather hazards are possible including large hail, damaging winds, and a few strong tornadoes. Training thunderstorms will be capable of producing locally heavy rainfall and flash flooding. A Flood Watch has been issued for portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of the area from late Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of large hail, wind damage and tornadoes to NWS St. Louis. Elmore
In the hours before
Local storm report, May 8, 9:37 AM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
937 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Hail High Point 38.49N 92.58W
05/08/2024 M1.00 Inch Moniteau MO Emergency Mngr
&&
KDLocal storm report, May 8, 9:47 AM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
947 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Hail Eugene 38.35N 92.40W
05/08/2024 E1.00 Inch Cole MO Broadcast Media
&&
KDLocal storm report, May 8, 11:20 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1120 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM Hail 4 SSE Owensville 38.29N 91.46W
05/08/2024 E1.00 Inch Gasconade MO Trained Spotter
Quarter sized hail. Time estimated from
radar.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:01 AM CDT | Flood Watch | LSX | Cole, Crawford, Franklin, Gasconade, Iron, Jefferson and 9 more | 19 hr |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 47 min |
| May 8, 9:55 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 50 min |
| May 8, 10:25 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 65 min |
| May 8, 10:49 AM CDT | Areal Flood Advisory | LSX | Cole, Moniteau, Osage | 3 hr |
| May 8, 10:53 AM CDT | River Flood Warning | LSX | Cole, Osage | 4 days |
| May 8, 10:58 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 47 min |
| May 8, 11:27 AM CDT | Areal Flood Advisory | LSX | Crawford, Franklin, Gasconade | 8 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 48 min |
| May 8, 11:35 AM CDT | Flash Flood Warning | LSX | Crawford, Franklin, Gasconade | 3 hr |
| May 8, 11:35 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 12:11 PM CDT | Tornado Warning | LSX | Franklin, Jefferson, Washington | 49 min |
| May 8, 12:20 PM CDT | Areal Flood Advisory | LSX | Franklin, Jefferson, Saint Louis, Washington | 28 min |
| May 8, 12:48 PM CDT | Flash Flood Warning | LSX | Franklin, Jefferson, Saint Louis, Washington | 3 hr |
| May 8, 12:56 PM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve | 49 min |
| May 8, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 47 min |
| May 8, 1:14 PM CDT | River Flood Warning | LSX | Osage | 33 hr |
| May 8, 1:21 PM CDT | River Flood Warning | LSX | Crawford, Washington | 33 hr |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 61 min |
| May 8, 1:36 PM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois, Washington | 39 min |
| May 8, 1:55 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 50 min |
| May 8, 2:00 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 60 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 33 min |
| May 8, 2:44 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 3:15 PM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 3 hr |
| May 8, 4:24 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 55 min |
| May 8, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 40 min |
| May 8, 4:42 PM CDT | River Flood Warning | LSX | Jefferson | 61 hr |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 51 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 29 min |
| May 8, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 45 min |
| May 8, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 41 min |
| May 8, 5:50 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 40 min |
| May 8, 6:05 PM CDT | Areal Flood Advisory | LSX | Crawford, Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| May 8, 6:08 PM CDT | Tornado Warning | LSX | Sainte Genevieve | 52 min |
| May 8, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 63 min |
| May 8, 1:42 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 35 min |
| May 8, 2:41 PM CDT | Areal Flood Advisory | LSX | Monroe | 3 hr |
| May 8, 2:44 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 18 min |
| May 8, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 42 min |
| May 8, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Montgomery, Saint Clair | 47 min |
| May 8, 5:38 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 3 hr |
| May 8, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 46 min |
Nearby
River Flood Warnings in Missouri, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.